This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I was put on Celexa in March for depression & anxiety. Right from the start I noticed my forearms would ache, I would have to massage the muscles due to the aching. The ache is especially bad when I awake in the morning. I mentioned this to my Dr. and she took me off the Celexa and put me on Zoloft. The aching pain continues in my arms from the elbow to the fingers. It is definitely related to the meds since the arm pain started the next day after starting the Celexa. Recently my doctor added Wellbutrin to the Zoloft and I seem to be even more pain. She prescribed the Wellbutrin because I was so lethargic. I re-read the Zoloft Prescription Info sheet and found this "Tell your doctor if you are dehydrated..." . This made a light go off. I have been chronically dehydrated most of my life. My MD said that some people just don't feel thirst normally. My fingertips even shrivel and I know to drink something. I checked the symptoms of dehydration and muscle pain, lethargy and even depression are listed. I have really made an effort to drink more throughout the day so I need to get up one to two times a night to urinate. I usually drink a glass of water when I get up. But I wake up each morning with this painful ache. I'm not sure if the muscle pain is from the meds directly or due to dehydration caused by the meds. Can you give me your expert opinion on this dehydration theory? Also, is there anything I can do to make it so I wake up without arm pain? Anything I can drink (sports drinks?) or eat or any supplements? Thank you for your advice.
I appreciate your effort to seek medical consultation in so much distress.
Going by your symptoms I do not think you are dehydrated. Serious dehydration is generally seen in patients with vomiting or diarrhea. Anxiety and depression can cause dry mouth though. Perhaps it is because of your dry mouth that you have the feeling of being chronically dehydrated.
Just as stress can cause a headache because of spasm in forehead muscles, anxiety and depression can cause excessive muscle contraction in any part of the body. The persistent contraction can produce pain in that part because of decreased blood supply. This pain usually resolves with effective treatment of anxiety and depression.
When we start any antidepressant medicines they may initially increase anxiety for 1 to 2 weeks. But with continued use they bring about a reduction in symptoms. This may be a reason why you experienced the onset of pain right after you started your medicines.
Your treatment appears to be in the right direction. Sometimes it may take time to work and your doctor may need to increase doses or change medicines if one medicine is not working. At times combination of medicines may be required. Usually drug starts showing their effect in 1 to 2 months if given in optimal doses.
So I would advise you to take your medicines regularly as prescribed. You can use measures such as massage to relieve the ache.
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.